Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Des Moines, IA

July 27, 2002Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2002, 8:27 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 8:27 PM CDT (01:27 UTC)
Expired
Jul 27, 2002, 9:00 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Webster County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4396 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KDMX 280127
SVRDSM
IAC079-187-280200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAMILTON COUNTY IN CENTRAL IOWA
  WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 900 PM CDT

* AT 823 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DUNCOMBE...OR ABOUT 5
  MILES EAST OF FORT DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DUNCOMBE AROUND 835 PM AND
  NEAR WEBSTER CITY AROUND 900 PM.

HAIL UP TO NICKEL SIZE AND VERY STRONG WINDS TO 60 MPH ARE LIKELY IN 
THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR 
NORTHERN IOWA.

LAT...LON 4262 9415 4243 9422 4233 9368 4255 9360
          4256 9398

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:18 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 3:18 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT JUL 27 2002

SHORT TERM...NOT TOO MUCH IN THE THINKING FM PREV AFD. BOTH ETA/AVN
DOING WELL WITH CURRENT TRENDS...MUCH BTR THAN YDA. ESPCLY LIKE THE
12KM ETA. MIDLVL BAROCLINIC/INSTABILITY BAND THAT WAS ORIENTED E-W
YDA IS NOW SW/NE FM NERN KS TWDS ECNTRL IA PER VSB IMAGERY. LOOKING
FOR THIS BAND TO PRODUCE SOME TSTMS FM THE TOP AREA TWDS LWD AND OTM
THIS EVE. TO THE N...POTENT S/W WITH HUGE MCS WL LIKELY CLIP NERN
IA. WL HAVE SML POP IN NC/NERN ZONES TO COVER THE SWRN TIP OF THE
MCS THIS EVENING. OTRW NEG PCPN ELSE TNGT. TMR...MAIN ACTION XPCD BY
AFTN AND CONTG TO NR 06Z AS KS SFC WAVE MIGRATES TO WCNTRL IA. VRY
STG H8 MOISTURE FLUX CONVERGENCE NR THIS FEATURE WITH DECENT SUPPORT
ALF. SHOULD BE PLENTY OF FIREWORKS.

LONGER TERM...SYS EXITS SUN NGT WITH NEG PCPN MON-WED WITH GRDL WRMG
TMPS. APPEARS THAT THE THREAT FOR RETURN WAA STORMS TUE NGT HAS
LESSENED THUS REMOVED FM FCST I MADE YDA. NXT SYS LOOKS TO BE WELL
FCST BY THE AVN WITH PCPN THREAT WED NGT/ERLY THU. NEG PCPN ATTM LTR
THU-SAT. TMPS ESSENTIALLY IN THE L80S-L90S NXT WK.

.DSM...NONE
MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:34 PM CDTTornado WarningDMXWebster41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.